Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

July 21, 2022Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2022, 3:49 AM CDT for Goodhue County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2022, 3:49 AM CDT (08:49 UTC)
Expired
Jul 21, 2022, 4:15 AM CDT
In force
26 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
40

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS83 KMPX 210849
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Thu Jul 21 2022
 
MNZ078-210915-
Goodhue MN-
349 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of central Goodhue
County through 415 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 7 miles southwest of Red Wing, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Goodhue
County, including the following locations... Bellechester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4444 9274 4455 9268 4449 9230 4445 9231
      4445 9243 4437 9244 4436 9254
TIME...MOT...LOC 0849Z 284DEG 32KT 4447 9265 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:00 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 21, 3:00 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Thu Jul 21 2022

.DISCUSSION...(Today through Wednesday)
Issued at 259 AM CDT Thu Jul 21 2022

KEY MESSAGES:

- Chances for thunderstorms, including severe weather, increasing
  for Saturday

Overnight, we saw a weak cold front move across southern MN, with a
weak meso-low embedded within it moving across southwest MN. North
of the meso-low, we saw a cluster of storms roughly follow the MN
River from western into southeast MN. By sunrise, this front will
have cleared the area, taking any storm chances with it for the rest
of today. h85 temps will come down slightly behind this cold front,
with highs today expected to be a couple of degrees cooler than what
we saw Wednesday, with dewpoints again comfortably mixing out into
the 40s and 50s.

Tonight through Friday night we'll see southwesterly low-level flow
develop. This will result in increased heat and instability, though
with very little forcing. The net result is highs back in the 90s
becoming common again on Friday outside of central MN and western
WI, but precip this period, even on Friday night looking to be
lacking. Given the instability you can't rule out a stray storm or
two Friday over southern MN, then Friday night over central MN as a
cold front approaches our area, but anything organized and
widespread is not anticipated.

Saturday is looking to be the most concerning day of the next week,
with a severe weather event looking increasingly likely to the east
of an advancing cold front. There's still spread with the speed this
front passes through the area, with the GFS faster and the NAM/ECMWF
slower, with the NBM coming in a bit slower with the frontal timing
as well. All of this leads to increased chances for thunderstorms on
Saturday and another hot day, with 90s again looking likely outside
of central MN. From the severe perspective, this setup is looking
quite favorable. We will see strong strong instability develop ahead
of the cold front (3000+ j/kg of CAPE) along with good directional
and speed shear. This looks to be your typical summer severe setup
where initial supercells congeal into one or more lines. At this
point, there is pretty high confidence that we will see a severe
event develop Saturday, the main question just revolves around the
timing of the front for exactly where the greatest threat will end
up residing, but the current SPC Day 3 Enhanced area is a pretty
good compromise between the faster and slower solutions.

Sunday and Monday continue to look primarily dry as high pressure
coming out of Canada moves across the area, both days look to be
about as close to "normal" as you can get for late July.

The next bout with unsettled weather will come Tuesday and Wednesday
as a rather nebulous cold front moves across the upper MS Valley.
Given the spread in timing within ensemble suites, we have a
prolonged period of chance PoPs both days. The setup being shown for
Tuesday/Wednesday doesn't look nearly as intriguing as Saturday for
severe weather, with less instability and weaker forcing being
present. But considering how dry it has become from northwest WI
through Twin Cities toward Redwood Falls, we'll welcome any sort of
chance for rain we can get.

Beyond this system, we'll be in northwest flow, with generally dry
weather, with temps near normal expected to carry us through the end
of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1056 PM CDT Wed Jul 20 2022

Convection in western MN has been on a downward trend the past couple
hours and also out of the paths of the individual cells. Therefore,
have removed mention of precip at all TAF sites and will handle with
AMDs should anything look to come close enough to warrant mention.
Mid- and upper-level clouds will move across the region late this
evening through the early morning hours followed by clearing skies
during the day Thursday. Generally W to SW winds under 10kt this
evening through Thursday morning then increase back to around
12G20kt from the W to NW.

KMSP...VFR conditions expected throughout this duration. Confidence
not high enough to include CB/TS mention at this point but radar
trends bear watching. High clouds will increase from the W overnight,
with some mid-level debris clouds also reaching MSP, but no MVFR-
worthy ceilings expected. Skies then clear out during the day
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind SW 10-15 kts.
Sat...VFR. Chc MVFR/TSRA. Wind E to NE 5-10kts.
Sun...VFR. Wind N to NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Wed Jul 20 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
320 PM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity will impact the area Friday afternoon as
temperatures rise into the 90s. This weekend, thunderstorms
are possible at times, with the greatest chances Saturday
afternoon into Saturday night. Widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 11:16 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 PM CDT Wed Jul 20 2022

MNZ054-056-210445-
Chippewa MN-Lac Qui Parle MN-
1116 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Lac qui
Parle and northwestern Chippewa Counties through 1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 9 miles southeast of Ortonville, moving southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bellingham around 1125 PM CDT.

Other locations in the path of this storm include Milan.

This includes the following highways...
 U.S. Highway 212 between mile markers 22 and 23.
 U.S. Highway 75 between mile markers 114 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4526 9637 4522 9622 4519 9617 4518 9611
      4516 9606 4516 9601 4511 9585 4492 9599
      4515 9640
TIME...MOT...LOC 0416Z 298DEG 35KT 4519 9634

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 21, 1:41 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 AM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             RENVILLE                44.79N 95.21W
07/21/2022  M0.70 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

TDH
Special weather statement, Jul 21, 1:42 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
142 AM CDT Thu Jul 21 2022

MNZ065-067-073>075-210715-
Brown MN-Sibley MN-Renville MN-Nicollet MN-Redwood MN-
142 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern Sibley,
northeastern Redwood, northeastern Brown, southeastern Renville and
northwestern Nicollet Counties through 215 AM CDT...

At 142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morton, or 9 miles northeast of Redwood Falls, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfax around 200 AM CDT.

Other locations in the path of this storm include Gibbon.

This includes U.S. Highway 71 between mile markers 82 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4447 9489 4453 9502 4468 9501 4463 9440
      4434 9455
TIME...MOT...LOC 0642Z 286DEG 40KT 4460 9494

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TDH
Special weather statement, Jul 21, 2:53 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
253 AM CDT Thu Jul 21 2022

MNZ067-075-210830-
Sibley MN-Nicollet MN-
253 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern Sibley
and northeastern Nicollet Counties through 330 AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gibbon, or 18 miles north of New Ulm, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winthrop around 305 AM CDT.
  Lafayette around 310 AM CDT.

Other locations in the path of this storm include Gaylord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 9463 4456 9463 4461 9462 4458 9398
      4431 9408
TIME...MOT...LOC 0753Z 285DEG 35KT 4457 9454

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TDH
Special weather statement, Jul 21, 3:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Thu Jul 21 2022

MNZ078-210915-
Goodhue MN-
349 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of central Goodhue
County through 415 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 7 miles southwest of Red Wing, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Goodhue
County, including the following locations... Bellechester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9274 4455 9268 4449 9230 4445 9231
      4445 9243 4437 9244 4436 9254
TIME...MOT...LOC 0849Z 284DEG 32KT 4447 9265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:30 PM CDTSpecial Weather StatementMPXYellow Medicine45 min
Jul 20, 9:40 PM CDTSpecial Weather StatementMPXStevens50 min
Jul 20, 10:04 PM CDTSevere Thunderstorm WarningMPXPope, Stevens41 min
Jul 20, 11:16 PM CDTSpecial Weather StatementMPXLac qui Parle29 min
Jul 21, 1:42 AM CDTSpecial Weather StatementMPXBrown33 min
Jul 21, 2:53 AM CDTSpecial Weather StatementMPXSibley37 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.